Iowa, 2014

Flood and Hail in Iowa, June 16 to 17, 2014

June 16 to 17, 2014 · NWS ARX · 17 events in 7 counties and zones

A line of severe thunderstorms developed late in the afternoon of June 16th across Minnesota and Iowa ahead of warm front and area of low pressure. These storms produced reports of 60 to 70 mph winds as they rolled across northeast Iowa.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1.1 million
Crop damage
None recorded
Events
17

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

A line of severe thunderstorms developed late in the afternoon of June 16th across Minnesota and Iowa ahead of warm front and area of low pressure. These storms produced reports of 60 to 70 mph winds as they rolled across northeast Iowa. The area near Westgate (Fayette County) was hit hard with at least three barns blown down, a church roof damaged and numerous trees and power lines were downed. Another cattle barn was blown down south of Brainard (Fayette County).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at Jun 16, 5:25 PM CST, 44 minutes earlier.

Area forecast discussion, Jun 16, 5:25 PM CST, 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
625 PM CDT MON JUN 16 2014

.SHORT TERM...(THIS EVENING THROUGH TUESDAY)
ISSUED AT 334 PM CDT MON JUN 16 2014

MAIN FORECAST CONCERNS ARE ON SEVERE THUNDERSTORM POTENTIAL TONIGHT
THEN AGAIN TUESDAY AFTERNOON INTO TUESDAY NIGHT. FLASH FLOODING WILL
BE GROWING CONCERN TONIGHT THROUGH THE END OF THE WEEK WITH REPEATED
ROUNDS OF THUNDERSTORMS.

A WARM FRONT CONTINUE TO LIFT NORTH THIS AFTERNOON...STRETCHING FROM
NEAR SIOUX FALLS SOUTH DAKOTA SOUTHEAST ACROSS IOWA TO NEAR
DAVENPORT. THIS FRONT WILL PUSH NORTHWARD APPROACH THE INTERSTATE
90 CORRIDOR THIS EVENING. MEANWHILE...A SHORTWAVE WAS LIFTING
NORTHEAST OUT OF CENTRAL NEBRASKA TOWARD THE UPPER MISSISSIPPI
RIVER VALLEY. CONVECTION  HAS BEEN ONGOING THIS AFTERNOON OVER
SOUTHEAST SOUTH DAKOTA AND NORTHWEST IOWA ON THE NOSE OF
INCREASING 925-850 MB MOISTURE TRANSPORT. EARLIER CONVECTION OVER
WESTERN INTO CENTRAL IOWA HAS DIED OUT THIS AFTERNOON AND WILL
ALLOW THE WARM FRONT TO MAKE ITS NORTHWARD SHIFT LATE THIS
AFTERNOON INTO EARLY THIS EVENING. THE ONGOING THUNDERSTORM  COMPLEX
WILL WORK EAST WITH ADDITIONAL STORMS LIKELY FIRING OVER
NORTHEAST NEBRASKA AND NORTHWEST IOWA LATE THIS AFTERNOON AS THE
SHORTWAVE MOVES IN. THE LOW LEVEL JET INCREASES INTO THE WARM
FRONT THIS AFTERNOON  AND EVENING ENHANCING THE 0-3 KM
SHEAR...ESPECIALLY  IN THE 0-1KM LAYER. 0-6 KM SHEAR FURTHER WEST
WOULD SUPPORT SUPERCELL STRUCTURES EARLIER ON BUT THIS ACTIVITY
SHOULD EVOLVE INTO A BOWING STRUCTURE OR A LINE WITH BOWING
SEGMENTS. WITH THE WARM FRONT IT THE NEIGHBORHOOD AND INCREASING
0-1 KM SHEAR THIS EVENING THERE IS A CONCERN FOR A FEW TORNADOES
IN THE LINE IN ADDITION TO DAMAGING WINDS WITH THE BOWING
STRUCTURES. THERE IS ALSO THE POTENTIAL FOR ALSO THE STORMS WILL
PRODUCE HEAVY DOWNPOURS THAT COULD LEAD TO FLASH FLOODING OVER
URBAN AREAS. RAINFALL TONIGHT WILL CERTAINLY PRIME SOME LOCATIONS
FOR FLASH FLOODING POTENTIAL IN THE COMING DAYS. THE HIGHER
CHANCES FOR SEVERE WEATHER APPEARS TO BE ALONG AND SOUTH OF THE
INTERSTATE 90 CORRIDOR THIS EVENING INTO TONIGHT. THE SHOWERS AND
THUNDERSTORMS WILL THEN EXIT TO THE EAST LATE TONIGHT INTO EARLY
TUESDAY MORNING.

ANOTHER ROUND OF SEVERE THUNDERSTORMS IS POSSIBLE TUESDAY AFTERNOON
AS STRONG INSTABILITY BUILDS ACROSS THE FORECAST AREA. THE MAIN
QUESTION  IS WHERE WILL THE WARM FRONT SET UP AND WHERE WILL THE
STORM INITIATE. 0-6 KM BULK SHEAR OF 35 TO 45 KT AND 0-1 KM MUCAPE VALUE
IN EXCESS OF 3500 J/KG WOULD FAVOR SUPERCELL STORMS WITH THE
POTENTIAL FOR VERY LARGE HAIL AND POSSIBLY AN ISOLATED TORNADO OR
TWO NEAR THE WARM FRONT. ALSO...WARM CLOUD DEPTHS OF 4KM AND
PRECIPITABLE WATER VALUES APPROACHING 1.5 INCHES WILL HAVE TO
KEEP A CLOSE ON HEAVY RAIN POTENTIAL WITH AN THUNDERSTORMS THAT
DEVELOP.

.LONG TERM...(TUESDAY NIGHT THROUGH MONDAY)
ISSUED AT 334 PM CDT MON JUN 16 2014

SHOWERS AND THUNDERSTORMS  WILL BE ONGOING TUESDAY NIGHT NEAR THE
BOUNDARY BUT SHOULD THEN TAPER OFF LATE AS THE LOW LEVEL JET
WEAKENS. A TROUGH APPROACHES WEDNESDAY AFTERNOON INTO WEDNESDAY
NIGHT WITH ADDITIONAL SHOWERS AND THUNDERSTORMS EXPECTED. SHEAR
ISN/T AS STRONG BY WEDNESDAY INTO THURSDAY SO HEAVY RAIN MAY BE
MORE OF A CONCERN WITH THE THUNDERSTORMS. ANOTHER DISTURBANCE
PUSHES INTO THE UPPER MISSISSIPPI RIVER VALLEY THURSDAY AFTERNOON
INTO THURSDAY EVENING  WITH YET ANOTHER ROUND OF SHOWERS AND
THUNDERSTORMS EXPECTED. THE PATTERN LOOKS TO FINALLY TURN A LITTLE
DRIER AS FLOW TURNS MORE ZONAL AND THE BOUNDARY SHIFTS SOUTH OF
THE REGION FRIDAY NIGHT INTO EARLY SATURDAY BUT THEN ANOTHER
TROUGH APPROACHES FROM THE NORTH ON SUNDAY.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z TUESDAY EVENING)
ISSUED AT 625 PM CDT MON JUN 16 2014

SEVERE THUNDERSTORMS TO MOVE THROUGH RST AND LSE THIS EVENING.
STRONG WINDS AND SUB-IFR CONDITIONS ARE LIKELY AS THEY COME
THROUGH. MAIN TIMING AT RST IS BETWEEN 00-03Z AND AT LSE BETWEEN
02-05Z. AFTER A BREAK LATER TONIGHT/TOMORROW MORNING, MORE STORMS
ARE POSSIBLE TOMORROW AFTERNOON.

&&

.HYDROLOGY...
ISSUED AT 334 PM CDT MON JUN 16 2014

A VERY MOIST AND UNSTABLE AIRMASS WILL BE OVER THE REGION TONIGHT
THROUGH THE END OF THE WEEK WITH PRECIPITABLE WATER VALUES RANGING
FROM 1.5 TO 2.0 INCHES AND WARM CLOUD DEPTHS APPROACHING 4.0 KM.
REPEATED ROUNDS OF THUNDERSTORMS WILL INCREASE FLASH FLOODING
CONCERNS THIS WEEK. HAVE ISSUED A HYDROLOGIC OUTLOOK FOR THE
FLOODING POTENTIAL AND A FLASH FLOOD WATCH MAY BE
NEED...ESPECIALLY AFTER TONIGHTS THUNDERSTORMS.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
MN...FLASH FLOOD WATCH THROUGH TUESDAY MORNING FOR MNZ079-086>088-
     094>096.

IA...FLASH FLOOD WATCH THROUGH TUESDAY MORNING FOR IAZ008>011-018-019-
     029-030.

&&

SHORT TERM...WETENKAMP
LONG TERM...WETENKAMP
AVIATION...HALBACH
HYDROLOGY...WETENKAMP
Hazardous weather outlook, Jun 16, 2:50 PM CST, 3 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
350 PM CDT MON JUN 16 2014

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-172100-
MITCHELL-HOWARD-WINNESHIEK-ALLAMAKEE-FLOYD-CHICKASAW-FAYETTE-
CLAYTON-WABASHA-DODGE-OLMSTED-WINONA-MOWER-FILLMORE-HOUSTON-
TAYLOR-CLARK-BUFFALO-TREMPEALEAU-JACKSON-LA CROSSE-MONROE-JUNEAU-
ADAMS-VERNON-CRAWFORD-RICHLAND-GRANT-
350 PM CDT MON JUN 16 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
IOWA...SOUTHEAST MINNESOTA AND SOUTHWEST INTO CENTRAL WISCONSIN.

.DAY ONE...THIS EVENING AND TONIGHT

SEVERE THUNDERSTORMS ARE EXPECTED THIS EVENING BETWEEN 5 PM AND
MIDNIGHT WEST OF THE MISSISSIPPI RIVER AND 7 PM TO 2 AM EAST OF
THE MISSISSIPPI RIVER. THE HIGHEST THREAT WILL BE ALONG AND SOUTH
OF INTERSTATE 90 WITH THE MAIN THREATS TO BE DAMAGING
WINDS...ISOLATED TORNADOES AND LARGE HAIL. ALSO EXPECT THESE
THUNDERSTORMS TO PRODUCE LOCALLY HEAVY RAINS...WHICH COULD
PRODUCE SOME FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

ANOTHER ROUND OF SEVERE STORMS WILL BE POSSIBLE TUESDAY NIGHT.
THE TIMING APPEARS TO BE DURING THE EVENING INTO THE OVERNIGHT
HOURS. LARGE HAIL AND HEAVY RAINS LEADING TO FLASH FLOODING ARE
THE MAIN THREATS. SOME DAMAGING WINDS COULD ALSO OCCUR.

THERE WILL BE ANOTHER RISK FOR SEVERE THUNDERSTORMS WEDNESDAY
DURING THE LATE AFTERNOON AND EVENING...BUT DETAILS ON THIS ARE
STILL UNCERTAIN.

FLASH FLOODING FROM REPEATED ROUNDS OF LOCALLY HEAVY RAIN WILL
BECOME AN INCREASING THREAT FROM TUESDAY NIGHT INTO FRIDAY.
WIDESPREAD RAINFALL AMOUNTS OF 3 TO 5 INCHES WILL BE POSSIBLE
THIS WEEK WITH LOCALLY HIGHER AMOUNTS.

THE THREAT FOR THUNDERSTORMS CONTINUES INTO THE WEEKEND. SOME OF
THE STORMS COULD PRODUCE HEAVY RAIN MAINTAINING THE THREAT FOR
FLASH FLOODING.

IT IS TOO EARLY TO DISCERN IF THERE WOULD BE A SEVERE WEATHER
THREAT OUTSIDE OF THE FLASH FLOODING POTENTIAL FROM THURSDAY INTO
SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NEEDED THIS EVENING.

.EMERGENCY MANAGEMENT COORDINATION...

NO WEBINAR IS SCHEDULE AT THIS TIME.

DTJ

In the hours before

Special weather statement, Jun 16, 4:15 PM CST, 1 hour 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
515 PM CDT MON JUN 16 2014

IAZ030-WIZ061-162345-
CLAYTON-GRANT-
515 PM CDT MON JUN 16 2014

...STORMS TO IMPACT SOUTHERN CLAYTON AND GRANT COUNTIES BY 6 PM...

AT 515 PM CDT...STRONG THUNDERSTORMS WERE ALONG A LINE EXTENDING
FROM NEAR COGGON TO NEAR CANTON...AND MOVING NORTHEAST AT 35 MPH.
THESE STORMS WILL BEGIN TO IMPACT SOUTHERN CLAYTON AND GRANT
COUNTIES AROUND 6 PM. PENNY SIZE HAIL AND GUSTY WINDS UP TO 45 MPH
WILL BE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
PLATTEVILLE...LANCASTER...GUTTENBERG...CUBA CITY...HAZEL GREEN...
DICKEYVILLE...CASSVILLE...BLOOMINGTON...GEORGETOWN...BEETOWN...
ARTHUR...POTOSI...LIVINGSTON...ELLENBORO...GLEN HAVEN...BAGLEY...
TENNYSON...UNION...NORTH BUENA VISTA AND OSTERDOCK.

LAT...LON 4257 9066 4264 9071 4267 9088 4264 9090
      4265 9129 4292 9107 4290 9042 4251 9043
      4251 9064
TIME...MOT...LOC 2212Z 229DEG 40KT 4230 9150 4218 9099

ZT
Special weather statement, Jun 16, 4:28 PM CST, 1 hour 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
528 PM CDT MON JUN 16 2014

IAZ008-009-018-019-MNZ086-087-094-095-170130-
FLOYD-MITCHELL-HOWARD-CHICKASAW-OLMSTED-FILLMORE-DODGE-MOWER-
528 PM CDT MON JUN 16 2014

...STRONG TO SEVERE STORMS TO IMPACT SOUTHEAST MINNESOTA AND
NORTHEAST IOWA THIS EVENING...

AT 522 PM CDT...AN APPROACHING LINE OF SEVERE THUNDERSTORMS EXTENDED
FROM NEAR MANKATO TO 11 MILES EAST OF IOWA LAKE TO NEAR RUSH
LAKE...AND MOVING EAST TO SOUTHEAST AT 40 MPH.

THESE STORMS HAVE A HISTORY OF PRODUCING DAMAGING WINDS...GUSTS NEAR
70 MPH...LARGE HAIL...AND THE POSSIBILITY OF TORNADOES. THESE STORMS
WILL APPROACH THE AREA BETWEEN 630 AND 700 PM...AND CONTINUE THROUGH
THE EVENING HOURS.

NOW IS THE TIME TO PREPARE FOR SEVERE WEATHER. SECURE OR REMOVE ANY
OUTDOOR OBJECTS. HAVE A PLAN IN PLACE FOR WHEN SEVERE THUNDERSTORM
WARNINGS ARE ISSUED.

LOCATIONS LIKELY TO BE IMPACTED INCLUDE...
ROCHESTER...AUSTIN...CHARLES CITY...BYRON...CRESCO...OSAGE...NEW
HAMPTON...DODGE CENTER...SPRING VALLEY...PRESTON...MANTORVILLE...
KASSON...STEWARTVILLE...CHATFIELD...EYOTA...RUSHFORD...NASHUA...NORA
SPRINGS...HAYFIELD AND ORONOCO.

LAT...LON 4420 9305 4420 9273 4408 9210 4385 9208
      4384 9176 4350 9177 4350 9208 4291 9209
      4291 9303
TIME...MOT...LOC 2222Z 292DEG 32KT 4412 9405 4346 9423 4296 9479

ZT

The radar

The La Crosse radar (KARX), 159 km away, was scanning. The volume nearest the first event began at 00:08 UTC.

Open the radar archive at this moment

Event by event

12 thunderstorm wind, 2 funnel cloud, 1 lightning, 1 hail, 1 flood. Local standard time, as filed.

Thunderstorm Wind, Mitchell

When
June 16, 6:09 PM CST
Where
Mitchell County, 5.3 mi NW of Meroa
Measured
52 kt (60 mph) estimated gust
Property damage
$30,000
Reported by
Emergency Manager
Coordinates
43.280, -93.010

A grain bin was destroyed northwest of Rock Creek.

Thunderstorm Wind, Mitchell

When
June 16, 6:18 PM CST
Where
Mitchell County, 0.59 mi ESE of St Ansgar
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Broadcast Media
Coordinates
43.378, -92.919

A few trees were blown down in St. Ansgar.

Thunderstorm Wind, Mitchell

When
June 16, 6:23 PM CST
Where
Mitchell County, 0.5 mi E of Osage
Measured
56 kt (64 mph) estimated gust
Property damage
$13,000
Reported by
Law Enforcement
Coordinates
43.280, -92.810

Several trees were blown down and blocked streets in Osage. One of these trees landed on a car.

Thunderstorm Wind, Floyd

When
June 16, 6:30 PM CST
Where
Floyd County, 1.22 mi SW of Waller
Measured
52 kt (60 mph) estimated gust
Property damage
$25,000
Reported by
Law Enforcement
Coordinates
43.070, -92.670

A stop light was blown over in Charles City.

Lightning, Howard

When
June 16, 6:30 PM CST
Where
Howard County, 0.53 mi SSW of Riceville
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
43.363, -92.554

A lightning strike started a fire in Riceville.

Thunderstorm Wind, Howard

When
June 16, 6:37 PM CST
Where
Howard County, 0.94 mi S of Riceville
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Fire Department/Rescue
Coordinates
43.356, -92.552

At least three trees were blown down on the southeast side of Riceville.

Thunderstorm Wind, Howard

When
June 16, 6:41 PM CST
Where
Howard County, 2.6 mi ENE of Riceville
Measured
62 kt (71 mph) measured gust
Reported by
Mesonet
Coordinates
43.380, -92.500

The mesonet weather observing equipment east of Riceville measured a wind gust of 71 mph.

Thunderstorm Wind, Howard

When
June 16, 6:55 PM CST
Where
Howard County, Lime Spgs
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
Law Enforcement
Coordinates
43.450, -92.280

Several trees were blown down in Lime Springs.

Thunderstorm Wind, Chickasaw

When
June 16, 7:28 PM CST
Where
Chickasaw County, 0.51 mi W of Fredricksburg
Measured
50 kt (58 mph) estimated gust
Property damage
$100
Reported by
Law Enforcement
Coordinates
42.970, -92.210

Trees and large branches were blown down onto U.S. Highway 18 just west of Fredericksburg.

Thunderstorm Wind, Fayette

When
June 16, 7:28 PM CST
Where
Fayette County, Westgate
Measured
50 kt (58 mph) estimated gust
Property damage
$940,000
Reported by
Law Enforcement
Coordinates
42.770, -92.000

Barns were blown down near Westgate with tin strewn across a road. Another barn was blown down with cattle trapped inside the debris, two of which died. Part of a roof was blown off a building used for milking, exposing an office, with the rain soaking office supplies and computers. On the same farm, part of free stall barn was ripped off and a shed was destroyed. Numerous trees and power lines were blown down in town and a church roof sustained damage from the high winds. Some of the trees were 2 to 4 feet in diameter and were either uprooted or snapped off about 20 feet above the ground. Two grain bins were blown over and landed on a building and a truck.

Thunderstorm Wind, Winneshiek

When
June 16, 7:28 PM CST
Where
Winneshiek County, 0.5 mi E of Calmar
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
43.180, -91.870

A shed was blown over in Calmar.

Funnel Cloud, Winneshiek

When
June 16, 7:29 PM CST
Where
Winneshiek County, 1.01 mi E of Calmar
Reported by
Law Enforcement
Coordinates
43.180, -91.860

A funnel cloud was sighted in Calmar.

Thunderstorm Wind, Winneshiek

When
June 16, 7:45 PM CST
Where
Winneshiek County, 1.47 mi NNE of Festina
Measured
50 kt (58 mph) estimated gust
Property damage
$200
Reported by
Law Enforcement
Coordinates
43.140, -91.870

Trees were blown down across State Highway 150 near Festina.

Thunderstorm Wind, Fayette

When
June 16, 7:56 PM CST
Where
Fayette County, 1.38 mi S of Brainard
Measured
50 kt (58 mph) estimated gust
Property damage
$60,000
Reported by
Broadcast Media
Coordinates
42.910, -91.700

A cattle barn was blown down north of Wadena with approximately 150 head of cattle trapped in the debris.

Funnel Cloud, Winneshiek

When
June 16, 7:57 PM CST
Where
Winneshiek County, 0.86 mi NE of Frankville
Reported by
Emergency Manager
Coordinates
43.190, -91.620

A funnel cloud was sighted just outside of Frankville.

Hail, Clayton

When
June 16, 8:42 PM CST
Where
Clayton County, 0.51 mi W of Strawberry Pt
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
42.680, -91.540

Golf ball size hail fell in Strawberry Point.

Flood, Mitchell

When
June 17, 9:56 AM CST to 1:00 PM CST
Where
Mitchell County, 1.88 mi WNW of Osage to 1.68 mi WNW of Osage
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
43.291, -92.854

Runoff from heavy rain pushed the Cedar River out of its banks sending water over River Road west of Osage.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2014Every state in 2014This day in weather historyWarnings in Iowa, June 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 519935, 527643, 519932, 518848, 519877, 519880, 518867, 518879, 519247, 519251, 519921, 519248, 519249, 519252, 519556, 519582, 519916.